Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Caribou, ME

July 24, 2001Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 24, 2001, 3:42 PM EDT for Penobscot County, Maine. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2001, 3:42 PM EDT (19:42 UTC)
Expired
Jul 24, 2001, 4:15 PM EDT
In force
33 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Penobscot County, ME

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:05 PM EDTThunderstorm Wind 50 EMattawamkeag, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 241943
SVRCAR

MEC019-242015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE

* UNTIL 415 PM EDT

* AT 342 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF KINGMAN...OR ABOUT 16 MILES
  NORTHEAST OF LINCOLN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGMAN AT 350 PM EDT
  SPRINGFIELD AT 405 PM EDT
  CARROLL AT 415 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

$$ LAT...LON 4567 6828 4540 6841 4528 6794 4565 6805

COBB
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EDT TUE JUL 24 2001

.SYNOPSIS...
A COLD FRONT WILL CROSS MAINE OVERNIGHT WHICH WILL USHER IN COOLER AND LESS
HUMID AIR INTO THE REGION. THE FRONT WILL ALSO TRIGGER SHOWERS AND
THUNDERSTORMS INTO EARLY TONIGHT. COOL HIGH PRESSURE WILL BUILD OUT OF
CENTRAL CANADA AND CREST OVER MAINE ON SATURDAY.

.DISCUSSION...
SHOWERS AND STORMS EXPECTED TO BE WIDESPREAD EARLY TONIGHT IN HOT AND HUMID
AIRMASS AHEAD OF COLD FRONT. CAPES EXCEEDING 1000J/KG FORECAST BY ETA TIL
ABOUT 00Z. WILL MENTION STRONG GUSTY WINDS...HAIL AND HEAVY RAIN. BY 06Z...
FORECAST AREA IN COLD ADVECTION AREA AS DIFFUSE COLD FRONT TAKES BETTER
SHAPE. THIS WILL END THE PRECIPITATION CHANCES FOR QUITE SOME TIME. MUCH
DRIER AIR WILL ADVECT OVER REGION ON WED. TEMPERATURES WILL COOL ON WED...
BUT REAL COOL AIR WILL NOT BE FELT UNTIL THU. FRONT SLOWS SOUTH OF AREA ON
WED WHICH WILL ALLOW TEMPERATURES TO WARM SOME...ESPECIALLY DOWN EAST AREA.
ETA HINTS AT A WEAK WAVE MOVING ALONG STALLED FRONT TO THE S ON WED NIGHT
AND THU WHICH WILL LIKELY SPREAD SOME CLOUDS INTO DOWNEAST AREA. HOWEVER...
RAIN SHOULD STAY SOUTH OF AREA. GENERALLY CLEAR AND UNSEASONABLY COOL
TEMPERATURES ON TAP FOR THU INTO SAT AS HIGH PRESSURE BUILDS SE OUT OF
CENTRAL CANADA. WOULD NOT BE SUPRISED TO SEE SOME UPPER 30S IN LOW LYING
ARREAS EARTLY FRI MORNING OVER NORTH. IN THE LONG TERM...DRY WEATHER SHOULD
HOLD THROUGH THE WEEKEND...WITH A WARM FRONT GIVING THE AREA SCATTERED
SHOWERS ON MONDAY.

NGM MOS NUMBERS APPEAR TOO WARM THROUGH THU CONSIDERAING THE ORIGIN OF
THE AIRMASS AND COLD ADVECTION OCCURRING. WILL LEAN MORE TOWARD THE AVN
MOS. WILL RAISE POPS TONIGHT IN ADVANCE OF COLD FRONT.

COASTAL WATERS...
WILL CONTINUE SCA THROUGH TONIGHT FOR SW WINDS 20 TO 25 KT WITH A FEW GUSTS
TO 30 KT.

.CAR...SMALL CRAFT ADVISORY.

LG

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:29 PM EDTSevere Thunderstorm WarningCARAroostook31 min

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.